Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 33, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jun 23, 2004, 4:20 PM CDT for Wharton County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 4:20 PM CDT (21:20 UTC)
- Expired
- Jun 23, 2004, 6:15 PM CDT
- In force
- 115 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Wharton County, TX
The radar
The Houston radar (KHGX), 124 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 232120
FFWHOU
TXC481-232315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 PM CDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHARTON COUNTY IN SOUTHEAST TEXAS
* UNTIL 615 PM CDT
* AT 415 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
IN AND AROUND THE CITY OF WHARTON. DROPPER RADAR ESTIMATES HOURLY
RAINFALL RATES OF BETWEEN 2 AND 3 INCHES BETWEEN WHARTON AND PIERCE.
THUNDERSTORMS CONTAINING THE VERY HEAVY RAINFALL ARE MOVING
NORTHEAST AT AROUND 10 MPH...AND ADDITIONAL STORMS TO THE WEST AND
SOUTHWEST OF THE COUNTY WILL BE MOVING INTO WHARTON COUNTY THROUGH
THE PERIOD.
* FLOODING IS EXPECTED IN OR NEAR...
PIERCE...WHARTON...EL CAMPO...BOLING-IAGO
DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD
A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 2926 9664 2898 9632 2926 9588 2961 9622
2939 9636
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:30 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 23, 2:30 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 230 PM CDT WED JUN 23 2004 .DISCUSSION.. KHGX RADAR BEGINNING TO GET MORE ACTIVE AS A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE SW ZONES AND IS SLOWLY ADVANCING N/NE. THERE IS SOME ACTIVITY ALONG THE QUASI-STATIONARY FRONT POSITIONED JUST NW OF THE AREA AS WELL. A COUNTER CLOCKWISE SPIN IS VERY APPARENT ON VIS SAT LOOP...CENTERED JUST SW OF THE AREA AND SHOWS THE LOCATION OF THE MID-LEVEL LOW WHICH IS AIDING THE ABOVE MENTIONED CONVECTION. AS HEATING CONTINUES AND THE ATMOSPHERE CONTINUES TO RECOVER FROM THE EARLY MORNING RAIN...WE SHOULD BE IN FOR INCREASING SHWR/TSTM COVERAGE THE REMAINDER OF THE AFT AND INTO THE EVE HOURS. THE MAIN FORECAST ISSUE CONTINUES TO BE THE HEAVY RAIN/FLOOD THREAT ACROSS THE AREA. 12Z MODELS ARE IN GOOD AGREEMENT CONCERNING HIGH POPS AND HIGHEST QPF OVER SE TX THIS AFTERNOON AND TONIGHT. AM CONCERNED THAT THE FLOOD THREAT WILL EXTEND INTO THE NW ZONES BASED ON THE NORTHWARD EXTENT OF THE VERY HIGH PW AIR AND MODEL FORECAST OF WEAK LOW PRESSURE FORMING OVER THE CENTRAL ZONES TONIGHT. ALL OF THE CWA IS SOUTH OF THE WEAK FRONT AND THEREFORE SUBJECT TO THE THREAT OF HEAVY RAINFALL TONIGHT. STILL THINK THAT THE MOST LIKELY AREA TO EXPERIENCE HEAVY RAINFALL AND THE HIGHEST AMOUNTS IS ALONG AND SOUTHEAST OF A COLUMBUS TO CONROE TO LIVINGSTON LINE. SET-UP IS NOT EXACTLY THE SAME AS YESTERDAY EVE AS THERE IS NO WELL-DEFINED OUTFLOW BOUNDARY ALONG THE COAST TO PROVIDE CONVERGENCE ALONG A COASTAL TROF. AVG AMOUNTS OF 1 TO 3 INCHES FOR THIS AFT AND THROUGH THE OVERNIGHT HOURS IS WHAT IS EXPECTED...WITH ISOLATED AMOUNTS OF 5 TO 8 INCHES POSSIBLE. AM UNSURE IF THE FLOOD THREAT WILL EXTEND MUCH INTO THU MORN. WILL LET SUBSEQUENT SHIFTS MAKE THE DECISION ON WHETHER TO EXTEND THE WATCH THROUGH THURSDAY BASED ON CONVECTIVE TRENDS TONIGHT. WILL MAINTAIN GOOD CHCS FOR RAIN ON FRI AND SAT AS THE AREA WILL BE PLENTY MOIST AND UNSTABLE WITH ANOTHER SIGNIFICANT DISTURBANCE POSITIONED WEST OF THE AREA. && .HGX WATCHES/WARNINGS/ADVISORIES... FFA ALL OF SOUTHEAST TX UNTIL 11Z THURSDAY. SCEC 20 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 71 88 73 88 72/ 70 50 30 50 HOUSTON(IAH) 72 85 73 87 73/ 90 60 30 50 GALVESTON (GLS) 74 84 76 86 77/ 90 70 40 50 && 33/41
Hazardous weather outlook, Jun 23, 3:45 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 345 PM CDT WED JUN 23 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 345 PM CDT WED JUN 23 2004 ...FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH TONIGHT... ...ISOLATED FUNNEL CLOUDS OR TORNADOES POSSIBLE THIS AFTERNOON AND TONIGHT... .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL IS PROBABLE ...WHICH COULD LEAD TO FLOODING PROBLEMS ACROSS THE AREA. OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8 INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND GALVESTON COUNTIES. THROUGH TONIGHT...ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3 INCHES ACROSS SOUTHEAST TEXAS...WITH ISOLATED TOTALS OF 5 TO 8 INCHES POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL... THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLOODING PROBLEMS. CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND BRIEF TORNADOES TONIGHT. WINDS IN THE LOWER ATMOSPHERE ARE TURNING WITH HEIGHT SUFFICIENTLY TO PRODUCE THIS THREAT. THIS TURNING IS DUE TO THE MID LEVEL LOW PRESSURE AREA THAT IS SLOWLY ADVANCING NORTHEAST ACROSS SOUTHEAST TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:40 PM CDT | Flash Flood Warning | HGX | Galveston | 2 hr |
| Jun 23, 1:12 AM CDT | Flash Flood Warning | HGX | Brazoria, Jackson, Matagorda | 3 hr |
| Jun 23, 3:40 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 50 min |
| Jun 23, 3:55 AM CDT | Special Marine Warning | HGX | 95 min | |
| Jun 23, 4:29 AM CDT | Flash Flood Warning | HGX | Brazoria, Jackson, Matagorda | 2 hr |
| Jun 23, 6:39 AM CDT | Flash Flood Warning | HGX | Brazoria, Matagorda | 2 hr |
| Jun 23, 9:10 AM CDT | Special Marine Warning | HGX | 95 min | |
| Jun 23, 10:43 AM CDT | Special Marine Warning | HGX | 107 min | |
| Jun 23, 2:19 PM CDT | Tornado Warning | HGX | Wharton | 41 min |
| Jun 23, 4:55 PM CDT | Tornado Warning | HGX | Wharton | 50 min |
| Jun 23, 5:10 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend | 50 min |
| Jun 23, 6:09 PM CDT | Flash Flood Warning | HGX | Jackson, Wharton | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.